Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Binghamton, NY

May 31, 2007Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2007, 2:53 PM EDT for Luzerne County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2007, 2:53 PM EDT (18:53 UTC)
Expired
May 31, 2007, 3:37 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:11 PM EDT, 42 minutes earlier.

Area forecast discussion, May 31, 2:11 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT THU MAY 31 2007

.SYNOPSIS...
A WEAK COLD FRONT OVER NEW ENGLAND WILL SLIP INTO EASTERN NEW YORK
THIS AFTERNOON...GENERATING A FEW THUNDERSTORMS OVER THE WESTERN
MOHAWK VALLEY AND THE WESTERN CATSKILLS. AS A LARGE SCALE LOW
PRESSURE SYSTEM APPROACHES THE NORTHEASTERN UNITED STATES
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
WK BACKDOOR FRONT HAS MADE IT AS FAR WEST AS THE HUDSON VALLEY.
HOWEVER...STORMS ARE DEVELOPING ON THE NRN PERIPHERY OF THE RIDGE
IN UNSTABLE AIRMASS. CAPES GENERALLY 1500-2000 J/KG WITH DWPTS
INTO THE 60S. ANOTHER BATCH OF CONVECTION ACRS WRN NY WILL SLIDE
EAST TOWARD FINGER LAKES REGION THIS AFTERNOON. QUESTION IS
WHETHER THIS CAN HOLD TOGETHER UNDER THE H5 RIDGE AXIS. THIS IS
ASSOC WITH H5 VORT MAX THAT WILL PROPAGATE THRU CNTRL SRN TIER
TONIGHT. STORMS MAY WEAKEN ACROSS SRN TIER AND RE-FIRE OVER SE
ZONES IN WKR PART OF RIDGE AXIS.

FOG WILL BE DEPENDENT ON AMNT OF RAINFALL AND IF SKIES CAN CLR
BEHIND VORT. TEMPS WILL BE SIMILAR TO LAST NIGHT IN THE U50S/NR 60.
BOTH GFS/NAM/RUC SOLNS INDICATE AN MCS-TYPE FEATURE MIGHT DEVELOP
OVERNIGHT OVER NEPA. THINK GFS IS MUCH TOO BULLISH WITH THIS AND
CUD BE SOME KIND OF CONVECTIVE FEEDBACK ISSUES. HOWEVER...WITH
OTHER MODELS HINTING AT IT AND ALL OTHER MODELS ALSO SHOWING THIS
ON PERIPHERY OF RIDGE. HAVE UPPED POPS TO ACCOUNT FOR THIS BTWN
06Z-12Z.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
SAME OLE SAME OLE THRU SHORT TERM AS DIURNALLY-DRIVEN CONVECTION
WILL BE DOMINANT INTO THE WEEKEND. AS RIDGE FLATTENS A BIT EACH
DAY...STORMS WILL GRADUALLY BECOME MORE WIDESPREAD AND PROBABLY
ELEVATION DRIVEN MORE THAN ANYTHING WITHOUT MUCH IN THE WAY OF
SIGNIFICANT TRIGGERS. HOWEVER...FRIDAY AFTERNOON ANOTHER S/WAVE
MOVES UP FROM IN/IL AREA TO FIRE OFF MORE CONVECTION.

BY END OF THE PERIOD...GFS/NAM DIVERGE WILDLY ON SOLN FOR POSSIBLE
TROPICAL SYSTEM WITH GFS TAKING IT OUT IN ATLANTIC AND NAM DRIVING
IT RIGHT UP THE APPALACHIANS. HAVE GONE MORE WITH THE GFS SOLN ON
THIS FEATURE WITH THIS GNRLY AFFECTING SKY COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HAVE FOLLOWED HPC GUIDANCE FOR EXTENDED. UL TROF SLOWLY MOVES
EAST FROM THE MIDWEST AND WRN GREAT LAKES. ALSO A COASTAL LOW WILL
BE TRACKING UP THE COAST. DURING THIS PERIOD MOSTLY IN A DEEP SW
FLOW OF WARM MOIST AIR...UNTIL THE TROF ARRIVES WITH A COLD FRONT
TUESDAY. TUE INTO WED UNDER TROF.

MODELS DIFFER ON HOW FAR INLAND THE COASTAL LOW PRECIP GOES. THE
NAM...DGEX AND CANADIAN ARE FURTHER INLAND WITH THE GFS FURTHEST
EAST HAVING NO EFFECT. HPC GOING WITH A COMPROMISE WHICH WILL
AFFECT NE PA AND CATSKILLS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
PREVAILING VFR CONDITIONS TODAY. A FEW AFTERNOON THUNDERSTORMS ARE
POSSIBLE. MAIN THREAT WILL BE EAST OF INTERSTATE 81, AND COVERAGE
WILL BE LIMITED. BEST CHC AT KRME BUT DID NOT ADD ANY PCPN YET.

INCREASING DEWPOINTS TONIGHT COULD CAUSE SOME MVFR VALLEY FOG AT
ELM AND ITH AROUND 11Z. ON FRIDAY...MORE CU WILL FORM WITH ANOTHER
CHC OF A SHOWER OR TS.

MVFR FOG A LITTLE MORE LIKELY SATURDAY MORNING...THEN SVRL WAVES
OF LOW PRESSURE WILL LEAD TO OFF AND ON MVFR RESTRICTIONS THROUGH
TUESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PB
NEAR TERM...PB
SHORT TERM...PB
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, May 31, 3:58 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 AM EDT THU MAY 31 2007

NYZ015>018-022>025-044-055-056-PAZ038>040-043-044-047-048-072-010800-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
358 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-036-037-045-046-057-062-010800-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
SULLIVAN-
358 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE WESTERN MOHAWK VALLEY AND WESTERN CATSKILLS. THESE STORMS WILL
DEVELOP ALONG A WEAK COLD FRONT DROPPING SOUTH OUT OF CANADA. AN
ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE...WITH THE MAIN
THREATS BEING GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 2:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT THU MAY 31 2007

PAZ047-312015-
LUZERNE PA-
242 PM EDT THU MAY 31 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...FREQUENT
  LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  DALLAS. THIS STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEHMAN AT 255 PM EDT...
  DALLAS AND FERN BROOK AT 325 PM EDT...
  SHAVERTOWN AT 400 PM EDT...
  COURTDALE AND LUZERNE AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY

IF ON OR NEAR HARVEYS LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. THIS SLOW MOVING STORM HAS THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

TAC

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.